West Virginia, 2023High Wind in West Virginia, April 1 to 2, 2023
April 1 to 2, 2023 · NWS RNK · 5 events in 5 counties and zones
High winds occurred after the passage of a cold front. These winds helped to cause a great abundance of trees and power lines to be blown or taken down across the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred after the passage of a cold front. These winds helped to cause a great abundance of trees and power lines to be blown or taken down across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 1, 2:17 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 1, 2:17 AM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
317 AM EDT Sat Apr 1 2023
.SYNOPSIS...
A large low pressure system crossing the Great Lakes today will
pushing a cold front through the region along with showers and very
strong wind. Cooler weather and dry high pressure is on tap for
Sunday and Monday under high pressure. Another low pressure system
brings the next chance of precipitation by the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 305 AM EST Friday...
No change to High Wind Warning and Wind Advisory...
Pre-frontal line of showers and thunderstorms extended from eastern
Ohio to central Tennessee around 07Z/3AM. Hi-Res models were in
reasonable agreement with the timing of this band, crossing it from
Bluefield around 09Z/5AM to Charlotte County around 17Z/1PM. Ahead
of this line, isolated showers and patchy fog. Winds were already
gusting out of the southwest at higher elevations and as the cold
front approaches, gusts will increase across southwest Virginia,
southeast West Virginia, and northwest North Carolina. Near the
front wind gusts surge due to deep mixing and an impressive jet as
high as 75kts. Large pressure rises and modest cold air advection
behind the front will also prolong the gusty winds into the evening.
Deeper moisture moves east with the passage of the cold front, so
clouds will clear in the mountains late in the morning, then in the
foothills and piedmont during the afternoon. Hourly temperatures
will trend nearly steady to slowly rising until the clouds clear
out. Cold air advection will limit warning in the mountains but east
of the Blue Ridge will have a few hours to warm up.
Wrap-around, upslope low-level moisture and clouds return to the
western slopes of the central Appalachians, mainly north of
Bluefield after 21Z/5PM. Will keep isolated to scattered rain and
snow showers over southeast West Virginia overnight. Any snow
accumulation will be light and limited to western Greenbrier County.
Only minor changes planned for lows tonight.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 215 AM EDT Saturday...
A warm start for the week.
Light snow showers or snow flurries in the northern mountains should
end Sunday morning. Gusty winds Sunday morning should diminish by
midday, as high pressure build across region. High pressure center
across our region Sunday afternoon will slide east and push off into
the Atlantic ocean by Monday night. High temperatures Sunday will
range from the mid 40s in the northwest mountains to the mid 60s in
the Piedmont. Low temperatures Sunday night into Monday morning will
vary from the mid 30s in the mountains to around 40 along the
southern Blue Ridge. Under partly sunny conditions, high
temperatures Monday will moderate to the upper 50s in the northern
mountains to the lower 70s in the Piedmont.
High confidence in the Short Term Forecast.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 215 AM EDT Saturday...
Unsettled weather Midweek with another front expected late in
the week.
A upper ridge and zonal flow will keep a front to our west Tuesday.
However, a few showers may move into the western mountains. High
temperatures Tuesday afternoon will warm into the lower 70s in the
west to around 80 degrees in the east. A strong frontal system over
the Plains will arrive Wednesday into Thursday with the opportunity
for showers. The best chance for rain will be in the northwest.
Another storm system is expected for late in the week with the
chance for showers. Temperatures will be 10-15 degrees above normal,
hitting the upper 70s and lower 80s in the middle of the week. With
the frontal passage in the second half of the week, temperatures
will cool back nearer to normal.
Moderate confidence in Long Term Forecast.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
As of 850 PM EDT Friday...
Pre-frontal line of showers and thunderstorms extended from eastern
Ohio to central Tennessee around 07Z/3AM. Hi-Res models were in
reasonable agreement with the timing of this band, crossing it from
KBLF around 09Z/5AM to KLYH/KDAN around 16Z/noon. Ahead of this
line, isolated showers and patchy MVFR fog/LIFR stratus. IFR to
MVFR ceilings and visibility in heavy rain will accompany the
band of the showers and isolated thunderstorms.
Winds were already gusting out of the southwest at higher
elevations and as the cold front approaches. Until the wind
speeds begin to increase have included LLWS in the TAFs.
Near the front wind gusts surge as as high as 45kts due to deep
mixing and an impressive jet as high as 75kts. Large pressure
rises and modest cold air advection behind the front will also
prolong the gusty winds into the evening.
Deeper moisture moves east with the passage of the cold front, so
clouds will clear in the mountains late in the morning, then in the
foothills and piedmont during the afternoon. Wrap-around,
upslope low-level moisture and MVFR clouds return to the
western slopes of the central Appalachians, mainly north of
Bluefield after 21Z/5PM. Will keep isolated to scattered rain
and snow showers over southeast West Virginia overnight. No
visibility restriction is anticipated due to these light
showers.
Above average confidence for the timing of the front and showers
this morning.
Average confidence for wind, visibility, and ceiling.
.Extended Aviation Outlook...
Mostly VFR conditions are expected Sunday through Tuesday
outside of any heavier showers, with shower chances increasing
Wednesday.
On Wednesday clouds and a chance of precipitation return to the
mountains. Conditions will remain VFR east of the Blue Ridge.
&&
.EQUIPMENT...
As of 300 PM EDT Thursday...
The KFCX radar is down until April 10 due to a major upgrade.
The pedestal is being replaced as part of the Service Life
Extension Program.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning from 8 AM this morning to 4 AM EDT Sunday
for VAZ007-009>020-022>024-032>035.
Wind Advisory from 8 AM this morning to midnight EDT tonight
for VAZ043>047-058-059.
NC...High Wind Warning from 8 AM this morning to 4 AM EDT Sunday
for NCZ001>003-018-019.
Wind Advisory from 8 AM this morning to midnight EDT tonight
for NCZ004>006-020.
WV...High Wind Warning from 8 AM this morning to 4 AM EDT Sunday
for WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS
EQUIPMENT...VFJHazardous weather outlook, Mar 31, 7:55 PM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
855 PM EDT Fri Mar 31 2023
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
020100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
855 PM EDT Fri Mar 31 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM SATURDAY TO 4 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
NCZ004>006-020-VAZ043>047-058-059-020100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
855 PM EDT Fri Mar 31 2023
...WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO MIDNIGHT EDT
SATURDAY NIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
High Wind, Mercer
- When
- April 1, 3:54 AM EST to 4:45 PM EST
- Where
- Mercer forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
Wind gusts downed trees countywide, especially in the Athens area. Additionally, wind gusts took down at least one power pole. Periodic wind gusts over 40 mph continued into the early evening hours. Damage values are estimated.
High Wind, Summers
- When
- April 1, 11:24 AM EST to 8:15 PM EST
- Where
- Summers forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 37.656, -80.859 (the zone’s center; the record gives no point)
Wind gusts blew two trees down, one on Big Creek Road, three miles south of Hix, and the other one miles south-southeast of Elton. Additionally, wind gusts blew a power line down three miles northwest of Glenray. Damage values are estimated.
High Wind, Eastern Greenbrier
- When
- April 1, 2:00 PM EST to 6:00 PM EST
- Where
- Eastern Greenbrier forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Wind gusts downed trees in two main regions of the eastern part of Greenbrier County. The first area had several trees blown down around two miles east of Alderson. The second area saw several trees and power lines down around two miles southeast of Fairlea. Damage values are estimated.
High Wind, Monroe
- When
- April 1, 3:54 PM EST to April 2, 12:00 AM EST
- Where
- Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
Wind gusts downed several trees and power lines. Periodic wind gust to over 35 mph continued through the middle of the night. Damage values are estimated.
High Wind, Western Greenbrier
- When
- April 1, 4:24 PM EST to 6:30 PM EST
- Where
- Western Greenbrier forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Wind gusts downed several trees across western sections of Greenbrier County. Damage values are estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094091, 1094092, 1094232, 1094223, 1094240.